Thyroid UK
87,564 members102,278 posts

From hypo to hyper!

I was diagnosed with hashimoto's over 3 years ago and have had stable results for the last 2 years on 100mg thyroxine. However last week I was told my bloods showed all thyroid results way high and am severely hyper now. Finally saw nurse on Friday and reduced thyroxine to 50 daily. She wasn't concerned about my increasing frightening symptoms with heart palpatations, chest pain, jaw pain, excessive sweating , tremors and increased anxiety. That night I landed up in A&E as so ill with chest pains but also jaw and groin pain. After 6 hours in A&E still no results from cortisol or thyroid. I was feeling better but in a lot of pain - I have a number of other medical issues. Dr agreed for me to go home but any reoccurrence straight back to A&E and see gp on Monday. Any advice on what to ask for as hospital dr suspected Graves' disease .

9 Replies
oldestnewest

Graves disease has some specific antibodies blood tests. I don't know much about it but Thyroid UK website has good information.

1 like
Reply

Sounds like GP panicked at sight of a low TSH. But as long as FT4 and FT3 were within range the dose was probably fine.

Even if it was slightly over, a tiny dose adjustment should only be done. Dropping 50mcg is barbaric, no wonder you feel so ill.

Typical dose drop would be 12.5mcg

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. Did you do this? It helps keep TSH high

Reducing dose can lead to all the symptoms you describe because of being hypo.

Have you got the test results that caused this ridiculous large drop in dose? If not get hold of them tomorrow (you are entitled to copies of your own test results)

Have you got recent tests for vitamin D, folate, ferritin and B12 ?

If not ask GP to test these, extremely common to be far too low stopping thyroid hormones working, leasing to hyper type symptoms mixed in with hypo.

Also ask to test TPO antibodies as well as Graves antibodies (which are unlikely to be positive)

Come back with new post, once you get some results

3 likes
Reply

Hi, on 100mg lev daily bloods done 14/08 - serum t3 8.7, TSH 0.01, free t4 36.2 , b12 237, folate 12.1, . Severe sweating, anxiety , crippling fatigue , increased palpations and trembling and breathlessness for weeks but severe from Wednesday with increased symptoms Friday evening landing in hospital. Palpations and trembling manageable when at rest , any activity causes severe increase in symptoms. On reduced lev of 50 yesterday abs today - going to see gp tomorrow. Will ask for vit d and ferritin to be tested and thyroid with tpo antibodies. What else should I request ? Incidentally I'm on vit d drops daily and folic acid after bloods indicated low levels . Should I stop supplements prior to testing ? Thanks for everything

Reply

Important to get TPO antibodies tested to confirm Hashimoto's

How much vitamin D are you taking, has level been checked since starting supplementing

No ranges on B12 and folate - so difficult to say for sure but they look low

Going gluten free is likely to help if it is Hashimotos

1 like
Reply

I am gluten free as diagnosed coeliac. Having vit d tested again as they put in wrong bottle so no results !! Thanks

Reply

Common to be low in Magnesium and vitamin D with coeliac (or gluten intolerance)

scdlifestyle.com/2012/07/wh...

glutenfreeworks.com/blog/20...

glutenfreeworks.com/blog/20...

Adding magnesium as a supplement will help vitamin d

1 like
Reply

Sorry I should have said that I also take magnesium supplement - helped immensely with cramps!

1 like
Reply

In hashimoto's disease during a flare up the antibodies can attack the thyroid causing the thyroid cells to release a lot of hormone into your body, temporarily giving the symptoms of overactive thyroid. This normally settles quite quickly often with rebound hypothyroid symptoms as the damaged thyroid cells often die off, leaving less thyroid function than before. This cycle repeats itself over time, often years, until there is no functioning thyroid left. There is research that for many hashimoto's sufferer going gluten free reduces the antibodies which in turn reduces the flare ups in thyroid function which may reduce long term damage. It is expected over time that your need for levothyroxine will increase as your natural thyroid hormones reduce, this is normal in the disease progression. There are a few people who have both Graves and hashimoto's but this is quite rare, your gp would need to check for the antibodies for both diseases for an accurate diagnosis and should in that event refer you to an endocrinologist.

I would suggest continuing on a lower dose, perhaps 75mcg for 2 weeks then asking for repeat bloods to be taken. If you feel very over stimulated, fast heart rate, sweating shaking, heat intolerance stop Levo for a few days then restart. Remember it takes up to 6 weeks to reach a steady state so you may feel unwell and unsettled for several weeks while your body adjusts.

2 likes
Reply

Hi - I would have thought it much more likely to be a Hashis flare, which can induce blood levels that appear to represent hyper to those - unfortunately including many doctors- who don't understand thyroid conditions. If it is this it will subside as the extra hormones dumped by the dying tissues are absorbed. You would then be likely to need a bit more than 100 mcg as you would have less productive thyroid tissue. It is very difficult to confirm if it is indeed a flare without more info in form of test results, however.

Gillian

4 likes
Reply

You may also like...